Thunderstorm Wind, Big Horn
- When
- June 28, 3:09 PM MST
- Where
- Big Horn County, Greybull Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.520, -108.080
A high cloud-base shower collapsed and produced a dry microburst near the South Big Horn County Airport in Greybull, WY. The maximum wind gust was 66 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A high cloud-base shower collapsed and produced a dry microburst near the South Big Horn County Airport in Greybull, WY. The maximum wind gust was 66 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 28, 1:46 PM MST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 246 PM MDT Tue Jun 28 2022 .SHORT TERM...(This evening through Wednesday night) Issued at 159 PM MDT Tue Jun 28 2022 The H5 ridge continues to break down this afternoon, with the initial push of showers crossing NW WY. Morning sounding showed plenty of dry air close to the sfc, so any thunderstorms that do develop will have the potential for some gusty winds through this evening. With the ridge flattened out tonight into tomorrow, continued unsettled flow will continue to push across the state. Some thunderstorms may continue for western WY tonight as a result. The next cold front will sweep through in the unsettled pattern later on Wednesday. This will keep most of the state in the warm regime through most of the afternoon, with highs again hitting the 80s and low 90s again. Thunderstorm activity will build on higher elevations again during the afternoon, sliding east through the day. The front will generally stall across southern WY late, and will also act as a focus for thunderstorms into Wednesday night. Any thunderstorms may again provide locally gusty winds. .LONG TERM...(Thursday through Tuesday) Issued at 159 PM MDT Tue Jun 28 2022 Mid-level flow becomes westerly on Thursday as the ridge is flattened by a trough passing to the north. Models currently show a weak cold front stalling across central Wyoming. This would keep Thursday highs a little cooler, but still around normal. Additionally, isolated showers and thunderstorms are likely in the afternoon and evening across southern Wyoming as a surge of monsoonal moisture arrives. Friday will be a few degrees warmer as 700mb temperatures trend back up, with afternoon convection near and adjacent to the mountains. Southwesterly flow then takes over for the weekend through early next week as a trough sets up over the West Coast. Temperatures will remain around or above normal for the most part, with isolated afternoon showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1132 AM MDT Tue Jun 28 2022 VFR conditions continue at all sites through 18Z Wednesday. Wind will remain light, generally at or below 12 knots through this evening. Showers and isolated thunderstorms are expected across the west this afternoon and evening. The activity will move east during the afternoon into the evening hours. Strong outflow wind gusts over 40 knots will be possible near storms. Terminal sites may be impacted by this activity. Isolated showers may linger after 06Z Wednesday. Wind will begin to increase at most terminals by late Wednesday morning. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 159 PM MDT Tue Jun 28 2022 Thunderstorm activity will continue this afternoon for northern and western WY, and will continue into tonight out west. The potential for lightning activity is elevated. A front moves across the state during the day Wednesday, which will provide the gradient for gustier west winds during the day Wednesday, with highest gusts along the Absaroka and Wind River ranges. Sfc moisture for the most part will remain elevated to decrease fire weather threats, but some areas of the Big Horn Basin may see the combination of gustier winds and humidity below 15 percent. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Straub LONG TERM...Myers AVIATION...Myers FIRE WEATHER...Straub
Hazardous Weather Outlook National Weather Service Riverton WY 248 PM MDT Tue Jun 28 2022 WYZ001>020-022>030-291300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 248 PM MDT Tue Jun 28 2022 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms will track across mainly northern Wyoming this afternoon and evening. Strong and erratic outflow wind to around 50 mph will be the main hazard. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday through Friday...A chance for afternoon thunderstorms, mainly across the south. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures.
The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034472.